Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS Bismarck, ND

May 20, 2005Billings County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 20, 2005, 10:58 PM MDT for Billings County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 10:58 PM MDT (04:58 UTC)
Expired
May 20, 2005, 11:30 PM MDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Billings County, ND

The radar

The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210459
SVRBIS
NDC007-210530-
/O.NEW.KBIS.SV.W.0025.050521T0458Z-050521T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1058 PM MDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1130 PM MDT

* AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED OVER MEDORA...OR ABOUT 30 MILES
  WEST OF DICKINSON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL BILLINGS COUNTY AROUND 1110 PM MDT
  RURAL EASTERN BILLINGS COUNTY AROUND 1120 PM MDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4711 10310 4712 10305 4699 10305 4699 10323
      4698 10325 4683 10324 4678 10335 4678 10339
      4692 10351

$$

JC
1 follow-up statement
000 
WWUS53 KBIS 210512
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1210 AM CDT SAT MAY 21 2005

NDC007-210530-
/O.CON.KBIS.SV.W.0025.000000T0000Z-050521T0530Z/
BILLINGS ND-
1110 PM MDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM MDT FOR
CENTRAL BILLINGS COUNTY...

AT 1108 PM MDT...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZED HAIL.
THIS STORM WAS LOCATED OVER MEDORA...OR ABOUT 31 MILES WEST OF 
DICKINSON..MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF FRYBURG BY 1115 PM MDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR SOUTHERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR
NORTHWEST NORTH DAKOTA.

LAT...LON 4717 10317 4712 10305 4699 10305 4699 10323
      4698 10325 4683 10324 4678 10335 4678 10339
      4700 10358

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:05 PM MDT, 9 hours 53 minutes earlier.

Area forecast discussion, May 20, 1:05 PM MDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT FRI MAY 20 2005

.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...
THE BIGGEST CONCERN AT THIS TIME IS THE THREAT OF SEVERE
THUNDERSTORMS IN THE EAST THIS AFTERNOON AND IN THE WEST TONIGHT.
HIGH DEWPOINTS AND SOLAR HEATING MAY CAUSE A FEW SEVERE STORMS IN
THE EAST THIS AFTERNOON. IN THE WEST...A DEVELOPING SURFACE LOW IS
DRAWING HIGHER DEWPOINTS INTO THE SOUTHERN HALF OF THE CWA...AND A
SHORT WAVE IS APPROACHING FROM THE SOUTHWEST. ENOUGH DESTABILIZATION
SHOULD OCCUR BY SUNSET IN WESTERN ND FOR THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS.  THESE STORMS WILL MOVE EAST DURING THE
EVENING.  DEWPOINTS IN THE NORTHWEST ARE ONLY IN THE 30S THIS
AFTERNOON...BUT THEY WILL RISE THIS EVENING AS SURFACE LOW DEVELOPS.
THEN ON SATURDAY THERE WILL BE EXPLOSIVE DEVELOPMENT OF AN UPPER LOW
CENTERED JUST NORTH OF THE NORTH DAKOTA BORDER. COUPLING BETWEEN THE
SURFACE AND UPPER SYSTEM WILL CAUSE A PROBLEM WITH WINDS. AS
USUAL...THE HIGHEST WIND GUSTS WILL PROBABLY OCCUR OVER THE HIGHER
TERRAIN OF THE SOUTHWEST. SUNDAY AND MONDAY WILL SEE RIDGING
ALOFT...BUT SOUTHWEST FLOW WILL RETURN AGAIN BY MONDAY NIGHT.

.LONG TERM...
TUESDAY THROUGH FRIDAY...
FAST WESTERLY FLOW BUILDS ACROSS THE NORTHERN PLAINS ON TUESDAY WHICH
EVOLVES INTO A CANADIAN LOW BY THURSDAY. SHORTWAVE ENERGY IN THE
AREA ON TUESDAY MAY CREATE SOME SHOWERS AND THUNDERSTORMS AND RETURN
AGAIN LATE WEDNESDAY AND THURSDAY. TEMPERATURES WILL COOL DOWN
DURING THIS PERIOD AS DAMP WEATHER RETURNS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WATCH SOUTHWEST SATURDAY...
...WIND ADVISORY CENTRAL AND NORTHWEST SATURDAY...

LM/JENSEN
Hazardous weather outlook, May 20, 4:02 AM MDT, 18 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT FRI MAY 20 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211001-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
502 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
WESTERN NORTH DAKOTA...AND OVER ALL OF WESTERN AND CENTRAL NORTH
DAKOTA TONIGHT...WITH HEAVY RAIN ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 AND
50 MPH ARE FORECAST OVER WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

VINING

In the hours before

Local storm report, May 20, 6:34 PM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             JAMESTOWN               46.91N 98.70W
05/20/2005  0.88 INCH        STUTSMAN           ND   AMATEUR RADIO

&&

KWELK
Local storm report, May 20, 7:25 PM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLOOD            JAMESTOWN               46.91N 98.70W
05/20/2005                   STUTSMAN           ND   AMATEUR RADIO

            VIADUCT FLOODED

&&

KWELK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:23 PM MDTSevere Thunderstorm WarningBISStutsman70 min
May 20, 7:14 PM MDTFlash Flood WarningBISStutsman3 hr
May 20, 7:34 PM MDTSevere Thunderstorm WarningBISAdams30 min
May 20, 9:33 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
May 20, 10:00 PM MDTSevere Thunderstorm WarningBISMcKenzie36 min
May 20, 11:31 PM MDTSevere Thunderstorm WarningBISBillings15 min
May 20, 11:40 PM MDTSevere Thunderstorm WarningBISGolden Valley50 min
May 21, 12:06 AM MDTSevere Thunderstorm WarningBISMountrail39 min
May 21, 12:12 AM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope48 min
May 21, 12:24 AM MDTSevere Thunderstorm WarningBISEmmons, McIntosh66 min
May 21, 12:28 AM MDTSevere Thunderstorm WarningBISDunn, Mercer47 min
May 21, 12:40 AM MDTSevere Thunderstorm WarningBISStark68 min
May 21, 1:04 AM MDTFlash Flood WarningBISBillings, Dunn, Golden Valley, McKenzie, McLean, Mercer and 4 more6 hr
May 21, 1:05 AM MDTSevere Thunderstorm WarningBISMorton, Oliver59 min
May 21, 1:12 AM MDTSevere Thunderstorm WarningBISBillings, Slope56 min
May 21, 1:39 AM MDTSevere Thunderstorm WarningBISMcLean69 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.